Alert archive / Kansas / Tornado Warnings in 2004

Tornado Warning 25, NWS Dodge City, KS

August 16, 2004Stevens County, Kansas

NWS Dodge City, KS issued this tornado warning at Aug 16, 2004, 5:41 PM CDT for Stevens County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2004, 5:41 PM CDT (22:41 UTC)
Expired
Aug 16, 2004, 6:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:49 PM CDTTORNADO8 Se Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDDC 162241
TORDDC
KSC189-162330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 PM CDT

* AT 536 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 3 MILES
  EAST OF HUGOTON...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL STEVENS COUNTY...
  HUGOTON...
  FETERITA...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3721 10109 3721 10152 3702 10153 3702 10109

$$

&

BURKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:13 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 3:13 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT MON AUG 16 2004

.DISCUSSION...

DAYS 1-2...

THE FORECAST CONCERN THROUGH WEDNESDAY WILL MAINLY BE CENTERED
AROUND SHOWER/THUNDERSTORM CHANCES...PARTICULARLY WEDNESDAY
AFTERNOON.

THE CENTRAL HIGH PLAINS REMAIN IN A NORTHWEST FLOW REGIME WITH
PRONOUNCED RIDGE AXIS STRETCHING FROM A MID-UPPER TROP HIGH NEAR
GRAND JUNCTION, COLORADO NORTH-NORTHWEST INTO ALASKA.  A S/WV TROUGH
OVER CENTRAL CALIFORNIA THIS MORNING HAD MOVED INTO SOUTHERN NEVADA
BY THIS AFTERNOON.  THIS WAVE APPEARS FAIRLY FORMIDABLE ON WATER
VAPOR AND WILL CONTINUE TO MOVE SLOWLY EAST INTO THE CENTRAL ROCKIES
BY WEDNESDAY.  THE UPPER HIGH OVER THE CENTRAL ROCKIES AT THIS TIME
IS GOING TO LIMIT ITS EASTWARD PUSH TOWARD THE HIGH PLAINS.

S/WV TROUGH IN THE NORTHWEST FLOW OVER THE MIDWEST THIS AFTERNOON
HAD PUSHED A WEAK SURFACE COLD FRONT INTO SOUTHWESTERN NEBRASKA.
SUBTLE CONVERGENCE ON THE FRONT OVER NORTHEASTERN COLORADO HAD
GENERATED A TOWERING CU FIELD AROUND THE LIMON AREA.  OTHER SMALL
STORMS ARE TRYING TO DEVELOP THIS AFTERNOON IN AN ENHANCED
CONVERGENCE AREA NEAR THE TOPOGRAPHICALLY INDUCED SPRINGFIELD LOW.

WILL KEEP SOME VERY SMALL POPS IN THE WEST AND IN THE NORTH THROUGH
THE MID EVENING HOURS SHOULD STORMS MOVE ACROSS THE STATE LINE,
HOWEVER, THESE STORMS SHOULD PROVE TO BE OF LITTLE SIGNIFICANCE IN
RAINFALL.  THE WEAK COLD FRONT WILL OOZE INTO NORTHERN KANSAS
OVERNIGHT AND STALL OUT OVER THE NORTHEASTERN PORTIONS OF THE CWA BY
AFTERNOON TOMORROW.  THIS MAY SERVE AS A FOCUS FOR AN ISOLATED LATE
AFTERNOON THUNDERSTORM OR TWO SHOULD ENOUGH CONVERGENCE EXIST ON THE
FRONT...THUS WILL KEEP SOME 10-20 POPS GOING IN THIS AREA.  HIGHS
TOMORROW WILL BE BASED ON 850MB TEMP OUTPUT FROM THE ECMWF MODEL AS
IT HAS VERIFIED VERY WELL SO FAR THIS SUMMER...THE ETA MODEL HAS
BEEN MORE OF A NEGATIVE GUIDANCE THIS SUMMER WITH RESPECT TO HIGH
TEMPERATURE FORECASTING AS IT OVER MIXES BOUNDARY LAYER MOISTURE.
GIVEN THE FAIRLY WET SUMMER, EVAPOTRANSPIRATION PROCESSES ARE HIGHER
THAN USUAL FOR THIS TIME OF YEAR, HENCE THE LIKELY POOR DIURNAL
BOUNDARY LAYER FORECASTING OF THE ETA.

THE ETA/GFS POINT AT MCS DEVELOPMENT TOMORROW NIGHT OVER NEBRASKA AS
A JET STREAK MOVES ACROSS THE NORTHERN PLAINS IN THE NORTHWEST
FLOW.  THIS SHOULD HELP DRIVE ANOTHER WEAK COLD FRONT SOUTH DOWN THE
HIGH PLAINS OVERNIGHT TUESDAY NIGHT INTO THE DAY WEDNESDAY.  WITH
THE STRONG WAVE APPROACHING THE CENTRAL ROCKIES ON WEDNESDAY, A
SURFACE LOW IS EXPECTED TO DEVELOP ON THE STALLED OUT COLD FRONT/LEE
TROUGH.  WITH ADEQUATE MOISTURE AVAILABLE AND STRONG LIFT MOVING
INTO THE HIGH PLAINS BY LATE WEDNESDAY, THERE SHOULD BE INITIATION
OF A CLUSTER OF STORMS ON THE FRONT IN EASTERN COLORADO/NORTHWEST
KANSAS.  WILL GO WITH 40 POPS IN THE NORTHWEST THEN BRING HIGHER
POPS INTO THE REST OF THE CWA BY 00Z ALONG THE FRONT.  THE BULK OF
THE THUNDERSTORM ACTIVITY ACROSS SOUTHWEST KANSAS SHOULD BE AFTER
00Z/THU.

DAYS 3-7...

STILL LOOKS LIKE A DECENT CHANCE FOR RAIN WED NIGHT INTO THUR AS A
COMBINATION OF FEATURES THAT I MENTIONED YESTERDAY, THE S/W OVER
NEVADA AND A SOUTHWARD MOVING COLD FRONT COMBINE FORCES OVER THE
CENTRAL PLAINS. LOOKS LIKE AN MCS WILL DEVELOP OVER THE HIGH TERRAIN
AND THEN MOVE ACROSS WESTERN KS WEDNESDAY NIGHT. SURFACE FRONT WILL
BE SHOVED SOUTH POSSIBLY INTO OKLAHOMA BEFORE RETREATING ON
THURSDAY. WILL KEEP POPS GOING THRU THURSDAY WITH FRONT IN THE AREA.
ANOTHER PIECE OF ENERGY ROTATES AROUND THE POLAR VORTEX LATER ON IN
THE WEEK WHICH WILL SEND YET ANOTHER FRONT SOUTH THROUGH OUR AREA
SOMETIME FRIDAY OR FRIDAY NIGHT. WILL UP POPS TO CHC FOR FRIDAY
NIGHT AS WE COULD SEE A SIMILAR SCENARIO TO WHAT WILL BE SEEN
WEDNESDAY NIGHT SET UP AGAIN. THE BRUNT OF THESE COLD AIR SURGES
WILL BE TO OUR NORTHEAST, HOWEVER THERE IS A POSSIBILITY TEMPS MAY
NOT GET OUT OF THE 70S ON THURSDAY OR SATURDAY IF CLOUDS AND RAIN
HOLD ON.

WAS REAL RELUCTANT TO CHANGE MUCH FOR THE LATTER PART OF THE
EXTENDED PERIOD WITH SOME DRAMATIC CHANGES IN THE MODEL SOLUTIONS,
NOTABLY THE 12Z GFS FROM THE 6Z GFS. THE ENSEMBLES AND THE 6Z GFS
POINT TO MORE OF A ZONAL FLOW PATTERN ACROSS THE CONUS, WHILE THE
ECMWF AND 12Z GFS BEGIN TO DIG A DEEP TROUGH IN THE ROCKY MOUNTAIN
REGION. IF THIS TREND CONTINUES, CHANGES WILL BE NEEDED TO THE LATER
PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 89 64 89 / 10 00 00 10
GCK 61 89 61 89 / 10 10 10 30
EHA 59 86 61 87 / 10 00 00 40
LBL 61 87 63 89 / 10 00 00 20
HYS 64 90 64 89 / 10 20 20 20
P28 65 87 66 88 / 10 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/LACY
Hazardous weather outlook, Aug 16, 5:00 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-171000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GERARD

Nearby

Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.